Diffuse Lung Disease: Fellow Case Report Poster - Diffuse Lung Disease II |

Pulmonary Sarcoidosis After Etanercept Discontinuation in a Patient With Psoriatic Arthritis FREE TO VIEW

Samantha Dannunzio, MD; William Bender, MD; Deepak Pradhan, MD
Author and Funding Information

NYU, New York, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):501A. doi:10.1016/j.chest.2016.08.515
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Diffuse Lung Disease II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: We present a case of a sarcoidosis flare occurring after cessation of a patient’s anti-TNF alpha medication.

CASE PRESENTATION: This is a 45 year old woman with psoriatic arthritis currently on Etanercept. She presented with a new productive cough and fever which improved with azithromycin and discontinuation of Etanercept. In the ensuing two months she had a nonproductive cough, night sweats and fatigue. Chest CT displayed bilateral hilar and mediastinal lymphadenopathy. Weeks later, repeat scan showed progression with new bibasilar nodules. EBUS TBNA of the paratracheal and subcarinal lymph node was done. Cytology revealed non-necrotizing granulomas. Cultures for afb and fungal were negative. Flow cytometry was unremarkable. The patient was diagnosed with pulmonary sarcoidosis. She was ultimately restarted on her Etanercept. Repeat CT Chest after medication reinstitution showed resolution of the nodular parenchymal densities and lymphadenopathy. She has remained on Etanercept without any respiratory or constitutional symptoms and with good control of her psoriatic arthritis.

DISCUSSION: Sarcoidosis-like granulomatous disease as a complication of anti-TNF therapy has been rarely described in the literature. Treatment is discontinuation of therapy or oral steroids. Our patient developed sarcoidosis shortly after its cessation. We hypothesize that after the patient’s initial infection, she developed a sarcoidosis flare while off Etanercept, with worsening lymphadenopathy and pulmonary nodules. There was resolution of symptoms and imaging with re-introduction of the medication. Treatment of sarcoidosis with TNF antagonists has yielded mixed results. A phase-2 trial of Etanercept for treatment of stage II and III pulmonary sarcoidosis was stopped early due to treatment failure, yet 5 of 17 patients had treatment success(3).

CONCLUSIONS: This case demonstrates successful treatment of sarcoidosis with a TNF anatagonist, with worsening of symptoms and radiology after discontinuation of the patient’s anti TNF therapy.

Reference #1: Toussirot E, et al. Pulmonary nodulosis and aseptic granulomatous lung disease occurring in patients with rheumatoid arthritis receiving tumor necrosis factor-alpha-blocking agent: a case series. J Rheumatol. 2009;36(11):2421.

Reference #2: Daïen CI, et al. Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology (Oxford). 2009;48(8):883.

Reference #3: Utz JP, et al. Etanercept for the treatment of stage II and III progressive pulmonary sarcoidosis. Chest. 2003;124(1):177.

DISCLOSURE: The following authors have nothing to disclose: Samantha Dannunzio, William Bender, Deepak Pradhan

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Pulmonary sarcoidosis associated with etanercept therapy. Pharmacotherapy 2007;27(10):1446-8.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543